Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 256, NWS Wichita, KS

July 12, 2024Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 12, 2024, 12:01 AM CDT for Neosho County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2024, 12:01 AM CDT (05:01 UTC)
Expired
Jul 12, 2024, 1:00 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Neosho County, KS

The radar

The Tulsa radar (KINX), 156 km from the middle of the area, began a volume at 05:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:33 PM CDT, 6 hours 28 minutes earlier. Its key messages:

  • A few strong/severe storms are possible over southeast Kansas late afternoon thru tonight.
  • Heat will begin to build over the region tomorrow into early next week with the heat indices of 100 to 107 degrees area wide.
Area forecast discussion, Jul 11, 5:33 PM CDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
533 PM CDT Thu Jul 11 2024

.KEY MESSAGES...

- A few strong/severe storms are possible over southeast Kansas
  late afternoon thru tonight.

- Heat will begin to build over the region tomorrow into early
  next week with the heat indices of 100 to 107 degrees area
  wide.

&&

.DISCUSSION...
Issued at 158 PM CDT Thu Jul 11 2024

Pronounced ridging is set up across the western CONUS while a
trough axis is currently located from the Great Lakes region to
the Mid Mississippi Valley. A secondary wave will be moving
through the base of the main trough this evening and tonight
which will help support isolated to scattered storm activity.

This evening, storms will be possible across portions of southeast
KS where increased PWs in an area of weak convergence will combine
with relatively weak CIN and 2000 J/kg MLCAPE and marginal shear
around 30kts. Storms may linger and further develop in the overnight
hours as warm moist advection takes over as a subtle southwesterly
LLJ develops overnight. Shear increases slightly overnight (1-6km 30-
40kts) while a gradient of 850-300mb MUCAPE falls to 800-1400 J/kg.
The stronger storm activity this evening through tonight will be
capable of hail up to quarter sized and 55 to 65 mph wind gusts,
along with pockets of heavy rain.

Still thinking tomorrow afternoon will remain dry across much if not
all of the CWA, though can't completely rule out a storm across far
southern KS near the OK border as a very subtle wave moves
through the otherwise building ridge over the area. A small
area of silent pops were added for now. Otherwise, the next
several days are going to turn hot as the western ridge expands
east and dominates the pattern thru the middle of next week.
Highs will approach the mid/upper 90s (SE KS) to the low 100s
tomorrow increasing to the upper 90s (SE KS) to the low and mid
100s by Sunday. Excessive heat will continue through Tuesday
with some relief coming in by next Wednesday. The greatest heat
indices of 100 to 106-107 are expected in the afternoon Sunday
through Tuesday. Overnight temperatures Sunday through Tuesday
will remain in the upper 70s, offering little relief from the
heat.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 531 PM CDT Thu Jul 11 2024

Satellite and radar trends continued to be monitored for TSRA
development, mainly across the Flint Hills. As such, CNU stands
the greatest chance for being impacted through 06Z. Otherwise,
winds will remain near/below 10 kt through much of the period.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...KMB
AVIATION...BRB
Hazardous weather outlook, Jul 11, 5:37 PM CDT, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Thu Jul 11 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-122245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Thu Jul 11 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong to marginally severe storms are possible this evening
and overnight mainly across the Flint Hills and southeast Kansas.
The strongest storms will be capable quarter size hail and 55 to 65
mph wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat indices during the afternoon hours will be near or above 100
from Friday through Tuesday. Heat indices across portions of
central Kansas may exceed 105 Sunday thru Tuesday.

Thunderstorm chances return to the region late Tuesday and
Wednesday across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:09 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler21 min
Jul 11, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatICTButler33 min
Jul 11, 7:59 PM CDTSevere Thunderstorm WarningICTChase, Greenwood43 min
Jul 12, 12:38 AM CDTAreal Flood WarningICTNeosho9 hr
Jul 12, 1:00 AM CDTSpecial Weather StatementICTAllen, Neosho30 min
Jul 12, 1:05 AM CDTSevere Thunderstorm WarningICTNeosho55 min
Jul 12, 1:41 AM CDTSevere Thunderstorm WarningICTAllen39 min
Jul 12, 2:14 PM CDTHeat AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more3 days

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.